CSN Login
Members Online: 18

Questions - I need some help !!!!!

bsrules
Posts: 296
Joined: Mar 2004

Hello Everyone!!! I am inbetween jobs and wanted to post so please forgive the mistakes. My husband and I went to the Doctors yesterday for his test results. Unfortunately they were not what we were hoping for. The CT showed that the cancer hasn't changed from the last one and that the chemo isn't working anymore.He has completed 12 treatments. His spleen is enlarged. They forced him to take time off. He has an appointment in two week to discuss his options. I am afraid!!!! They think that he might be able to continue the meds he is getting and add one of the new drugs that were resently approved for treatment. He is on 5fu, oxi,and lucavorin.and they want to add another drugs along with these. Has anyone had these happen? If so what are the side effects? Is it worth the him going through all of this. I want him to live but I also want him to have what he want which is the best quality of life that he can possible have. I have read some of your post talking about the protal vein. Could there be something wrong with this having the spleen enlarge. I know that you can live without a spleen but I am lost as to what is happening. I tried to ask the Dr. but my hubby doens't like me to ask questions so for now anyway I am asking my new friends if you have any info I would greatly appreciate it. I have been holding it together but I am having a rough time right now as I don't like feeling so lost!! I hope someone can help me!!! Thank You!!!! Sue

KrisS
Posts: 232
Joined: Apr 2003

Sue - I am sorry to hear that chemo is no longer helping. Unfortunately tumor cells can become resistant to chemo drugs. There are a number of people who are being put on Avastin or Erbitux. From what I hear most people are tolerating them well. My oncologist wants to put me on Avastin to give me a break from oxaliplatin since I am developing a bit of a neuropathy. They did some of the clinical trials for Avastin where I am currently being treated. The oncology pharmacist says that it has been tolerated very well. Apparently occasionally people develop high blood pressure that can be controlled usually with blood pressure medication. Apparently people can develop mild nose bleeds. There can be difficulties with getting surgical wounds to heal if surgery is unexpectly needed.

Some people receving Erbitux develop acne like skin rashes (although someone told me that the people who get this are more likely to respond to the drug).

I'd ask the Dr. about how worried he is about the large spleen. Although a clot in the vein near where it joins the portal vein could cause the spleen to get bigger, I believe that there are a number of other possible causes. I don't know if other studies like an MRI could help sort out possible causes.

I hope things work out.

Best wishes.

Kris

bsrules
Posts: 296
Joined: Mar 2004

Kris
THANK YOU!I have been beside myself since we were given the latest news. My head has been spinning as I don't like to go into the unknown. He has been really down in the dumps today. I don't know how to get him up beat right now. I know that he is really disappointed.I was hoping to be able to talk to someone as I can't let him know how fearful I am. I worry about these new drugs since he is on blood thinners due to massive blood clots that he passed after the surgery.And with his platelets taking abeating due to the chemo, bleeding is a big deal to us.And with his spleen enlarged and his legs so swollen from fluid I don't know what to think. So I just wanted to Thank You for caring!!!! Best wishes!!! Sue

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi Sue,
No wonder you feel in a panic with all your questions and few answers. I know that my onc has started folks on Avastin, and is very pleased about having another option. He continues to say that advances are happening rapidly now...possibly to help in case I have a recurrance or mets.
I hope you and hubby have a chance to catch your breath; the not knowing is terrifying. I went through 4 days of all kinds of pain in neckk, arms and lungs befor they found a clot. I was a basket case during that time. Finding a diagnosis and deciding on treatment was soooo calming.
Are the nurses in your office available for questions? Mine laugh that I have them on speed dial, but they have been really useful in fielding all those questions that occur to me after I meet with the onc.
Hope this all settles out; hang in there and keep us posted.
Thinking of you, Judy

nettie4
Posts: 145
Joined: Mar 2004

hello there. i am dissapointed with you on your news, but i know how that feels. i have stage 4 with mets to the lungs. it seemed everytime i went to the doc it was more discouraging news. if you have questions and it bothers your husband maybe you can find a time to ask the doc or nurses without him there just for your own piece of mind. i cant relate to a caregiver point of view totally but as many on here i certainly now the patient fears. i am now 34 and on avastin since feb and i had about 8 visible tumors and several small ones in jan and now i only have one left and it is shrinking up. i am also along with the avastin the onc keeps me on my oxcili and luc and 5fu. the side affects are very minimal. you can get protien in your urine, high blood pressure, hair loss, and there r some others but i have had none. take care and let me know if you have anymore ?s. i will help best i can.

nettie

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hullo Sue--can't help with your questions but am here to tell yu to hang in there.Our fears can get the better of us and we truly understand how yu feel.
Please do look after yourself and try to find some comfort in a friend.Jen could not have managed without the help of close friends.Talk about your fears to anyone close who can offer support--yu cannot do this alone as a carer.
We understand and yu have our best thoughts.
Kanga n Jen

scouty's picture
scouty
Posts: 1973
Joined: Apr 2004

Hi Sue,

I am on oxil, leu, and a 46hr drip of 5FU along with Avastin. I have been on it for 2 months now and my side effects have been minimal. No hair loss or nausea. The sensory neuropathy is an inconvenance. My blood pressure is fine if I stay away from caffeine. Some diarrhea and constipation the first few days. The worst thing about Avastin seems to be it's inhibition of blood coagulation, so getting cut isn't good. I am taking a supplement that includes Vitamin K to help with that (my onc approved it). I have found that the 5FU drip can make me nauseous if I do not eat, so I do 5 meals a day during it and then about 48 hours after it. H20 seems to really help me too. I also find if I eat a good breakfast the day of chemo, I rebound quicker. Moving around and doing stuff helps with my fatigue. I wont know how it is working until I finish round 2 the second week of july...then we will see how the nasty varmints are dealing with the poisons. Hope this helps and the very best t you and hubby!!!!

Lisa P.

sioufu
Posts: 4
Joined: Nov 2003

ok, i need help too. i am a survivor, ik guess. i have neuroparthy really bad, any sugestions

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network